[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.107.222. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 17, 1975

Oxytetracycline-Induced Thrombocytopenic Purpura

Author Affiliations

From the Department of Medicine, Walton Hospital, Liverpool, England. Dr. Kounis is now with the University of Aberdeen Medical School, and Coronary Care Unit, Aberdeen Royal Infirmary, Aberdeen, Scotland.

JAMA. 1975;231(7):734-735. doi:10.1001/jama.1975.03240190038014
Abstract

PURPURIC reactions resulting from the use of tetracyclines appear to be rare. Oxytetracycline-induced vascular purpura without thrombocytopenia has been reported before,1 but oxytetracycline-induced thrombocytopenic purpura has not yet been widely reported.

Report of a Case  A 68-year-old man was admitted to Walton Hospital, complaining of fatigue, loss of appetite, mild abdominal pain, and sickness, which became evident two days before admission, and a purpuric rash covering both legs, which appeared suddenly during the night before admission. He had a mild chest infection the previous week, and the family physician had treated him with oxytetracycline tablets, 500 mg four times daily, six days before admission. No other medication had been prescribed. He had had repeated attacks of bronchitis during the last five years and had taken various antibiotics during these attacks. The last attack was one year previously.His history showed that he had been suffering from ankylosing spondylitis for

×